Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS New Orleans, LA

March 18, 2003Amite County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 18, 2003, 7:45 PM CST for Amite County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 7:45 PM CST (01:45 UTC)
Expired
Mar 18, 2003, 8:45 PM CST
In force
60 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 5:05 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 190145
SVRNEW
MSC005-190245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
742 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF LIBERTY

* UNTIL 845 PM CST

* AT 735 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM ROSETTA TO SOUTH CENTRAL       
  WILKINSON COUNTY...MOVING EAST NORTHEAST AT 25 TO 30 MPH.

* LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   GLOSTER AT 805 PM CST
   LIBERTY AT 830 PM CST
   SMITHDALE...GILLSBERG AT 840 PM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3135 9059 3101 9059 3101 9106 3129 9106
          3133 9109 3135 9102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:20 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 18, 3:20 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 PM CST TUE MAR 18 2003

COMPLEX SPRING-LIKE STORM CONTINUES TO DEEPEN AND STRENGTHEN OVER THE CENTRAL
ROCKIES EXTENDING EWD INTO THE PLAINS WITH SEVERE WEATHER ALREADY
DEVELOPING FROM PORTIONS OF EAST TEXAS INTO WESTERN LA.  SURFACE LOW
PRESSURE SYSTEM DEVELOPING IN WRN LA NEAR THE TX BORDER WILL
CONTINUE TO DEEPEN AS THE STRONG VORT LOBE ALOFT ROTATES WITH A VERY
STRONG JET MEX OUT OF TX INTO LA/AR/MS. SURFACE PRESSURES ARE VERY
LOW ACROSS THE ENTIRE SRN PLAINS AND LOWER MS VALLEY.  LOW LEVEL SLY
JET INCREASING AHEAD OF THIS STRONG NEGATIVE TILT TROF WITH WINDS OF
40 TO 50 KTS AHEAD OF THE SEVERE LINE OF TSTMS NOW MOVING ENE INTO
WRN LA. TORNADO WATCH IN EFFECT UNTIL 9 PM CST THIS EVENING FOR
MUCHOF WRN AND CENTRAL LA. ORIENTATION OF HIGH LEVEL JET AND LOW
LEVEL JET SUGGEST THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
FROM THE BATON ROUGE TO BOGULUSA AREA NWD INTO MS. ONLY A SLIGHT
THREAT FOR SEVERE WEATHER TO THE SOUTH OF THIS LINE AND THAT WITH
LOW PROBABILITIES DUE TO LIMITED MEAN REL HUM AND INSTABILITY. THE
SQUALL LINE WILL SWING ENE OVER THE LOW TO MID MS VALLEY THIS
EVENING AND EARLY TONIGHT WITH MUCH LESS COVERAGE ON THE SRN PORTION
OF THIS LINE. THREAT OF PRECIP SHOULD END FROM THE WEST TONIGHT AS
THE STRONG UPPER TROF SWINGD RAPIDLY NEWD. STRONG CYCLONIC FLOW
ALOFT WILL CONTINUE FOR SEVERAL DAYS WITH ONLY A 20 TO 30 PCT CHANCE
FOR PRECIP LATE THU INTO EARLY THU NIGHT AS ANOTHER DISTURBANCE
ALOFT HELPS THE LOW LEVEL WINDS BACK TO SLY BRINGING A SHORT WINDOWN
OF OPPORTUNITY FOR SCT TSRA BEOFRE A DRYING TREND WORKS BACK EWD.

HOWEVER A STRONGER DISTURBANCE ALOFT IS FORECAST TO DEEPEN INTO THE
SRN ROCKIES BY FRI AND MOVE EWD OVER THE WEEKEND BRINGING ANOTHER
CHANCE FOR TSTMS SAT NIGHT AND SUNDAY. SO THE BOTTOM LINE IS A
CONTINUATION OF A QUICK CHANGING WEATHER PATTERN THE NEXT 7 TO 10
DAYS OVER THE LOWER MS VALLEY.

AS THE PRESSURE GRADIENT WEAKENS LATE TONIGHT AND EARLY THU FOG MAY
ONCE AGAIN REDEVELOP OVER PORTIONS OF THE LOWER MS VALLEY.

MCB 55/76/54/76 4002         BTR 56/77/55/78 3002
MSY 59/76/59/78 2013         GPT 60/74/60/75 3013

.NEW...NONE.
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Mar 18, 7:45 PM CST, 0 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-190500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
745 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT FOR THE EASTERN HALF OF COASTAL
MISSISSIPPI THROUGH 1 AM...

...A TORNADO WATCH IS IN EFFECT FOR THE NORTHERN HALF OF SOUTHEAST
LOUISIANA...ALL OF EXTREME SOUTHWEST MISSISSIPPI AND THE WESTERN
HALF OF COASTAL MISSISSIPPI THROUGH 11 PM...

...A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL
LOUISIANA THROUGH 9 PM...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
SECTIONS OF EAST CENTRAL LOUISIANA...THE INTERIOR PORTIONS OF
SOUTHEAST LOUISIANA AND ALL OF EXTREME SOUTHWEST MISSISSIPPI. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER THE
REMAINING HALF OF SOUTHEAST LOUISIANA AND OVER COASTAL MISSISSIPPI.

A STRONG COLD FRONT CURRENTLY MOVING THROUGH WESTERN LOUISIANA IS
EXPECTED TO SWEEP THROUGH SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
LATER TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
ALONG AND AHEAD OF THIS FRONT AS IT MOVES EASTWARD. THIS LINE OF
STORMS WILL PRESENT A SLIGHT TO MODERATE RISK OF LARGE
HAIL...DAMAGING WINDS AROUND 60 MPH AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE OF THUNDERSTORMS WILL BE SATURDAY NIGHT AND
SUNDAY. AT THIS TIME...HAZARDOUS WEATHER IN THE FORM OF DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE LATE SATURDAY NIGHT INTO
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:12 PM CSTSevere Thunderstorm WarningLIXWilkinson48 min
Mar 18, 9:49 PM CSTSevere Thunderstorm WarningLIXPike26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.